After hearing loss, tubes were inserted, ears started draining, mucus like fluid. Had surgeries, drops and medicines
User rating for this question
About 1 year ago my ent put tubes in my eardrums - due to hearing loss. Shortly after that my ears started draining constantly. It is clear mucus like fluid. My ent took the tubes out and started me on antibiotics. When that did not work, he tried steroids. Nothing has worked. Today he put me on ear drops[ciprodex]. My doctor has also performed two surguries on my ears because the drainage will not stop. He told me this morning that my ears look worse than they ever have. HE CANNOT FIGURE THIS OUT! Can anyone there?
Posted Sun, 29 Apr 2012 in Ear, Nose and Throat Problems
Answered by Dr. Sumit Bhatti 5 hours later
Thank you for your query.
1. The Middle Ear behind the eardrum is always moist with normal secretions which drain into the nose via the Eustachian Tube. These secretions can increase when oxygen levels in the Middle Ear reduces due to poor ventilation like in Eustachian tube Dysfunction and Mastoid Bone aeration. This is the source of your ear discharge.
Initially it was through the grommets (ear tubes) and then through the perforations (holes in the ear drums) left behind by prematurely removed ear tubes.
2. A 'clear mucus ear discharge' always arises from the middle ear. Antibiotics have not worked as there may be no infection or only mild infection. Full blown infected discharge is mucoprurulent.
3. Ear drops may introduce more infection and the steroid component of Ciprodex delay healing of the eardrum. Keeping your ears dry is essential. Long standing ear drum perforations are unlikely to heal without surgery.
4. Do you have detailed clinical examination notes and detailed operative notes of the two surgeries?
5. Is it possible for you to request for images of your ear drums taken with an oto-endoscope or a video endoscope? This is extremely important if you want an answer to your problem.
6. I hope that your Diabetes is under control, as it delays healing, makes you more prone to infections and increases complications after surgery. Check with your physician to know if your sugars are under control.
7. Carbamazepine may interfere with Lipitor. Discuss this with your physician.
8. Your current symptoms are consistent with persistent ear drum perforation. I would like to rule out fungal infection (otomycosis). Antibiotics will be ineffective if it is a fungal infection. Do you have a lot of itching in your ears? Is there any pain (ear ache)?
9. Is it possible for you to locate and share the initial PTA (Pure Tone Audiogram) which showed your hearing loss and compare with a recent one? Do you have your initial Impedance Audiogram (I/A) and Mastoid X-rays?
10. I recommend an anti-allergic, decongestant, mucolytics and regular steam inhalation to decrease your ear secretions.
I must stress that this seems like a treatable problem.
Awaiting your reply.